MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY FUSION TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G31533
Medical Device Problem Codes Failure to Align (2522); Malposition of Device (2616)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved does contain a nonconformance that could potentially be related to the reported observation.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.Prior to distribution, all fusion triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used two (2) fusion triple lumen sphincterotome.The orientation of both sphincterotomes were incorrect down the endoscope into the same patient.Our attempts to collect additional information regarding patient outcome were unsuccessful.While the complainant did not specify if the patient experienced any adverse effects or required additional medical procedures due to this event, the information able to be collected does not reasonably suggest the patient was adversely impacted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This correction follow up report is being sent to correct the investigation evaluation of device 2 from ¿could not confirm¿ to ¿confirmed¿.Investigation evaluation: device 1: an evaluation of the returned device could not confirm the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that was placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (olympus model number tjf-160v).The catheter exited the endoscope with the cutting wire facing 1 o¿clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).The sphincterotome catheter was subjected to a close visual examination and a slight bend in the cutting wire was observed at the distal end.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.Device 2: an evaluation of the returned device confirmed the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that was placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (olympus model number tjf-160v).The catheter exited the endoscope with the cutting wire facing 10 o¿clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).The sphincterotome catheter was subjected to a close visual examination and twisting of the tubing was not observed at the distal end.A visual examination identified the winged hub of the clear connecting tube (cpn 16959) has detached from the clear tube (reference (b)(4)).A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.The device history records for the sphincterotomes were reviewed.The device history record contains nonconformances that could potentially be related to the cutting wire not orienting as intended.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Improper cutting wire orientation can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is precurved and is provided with a precurved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: ¿note: do not apply manual pressure to tip or cutting wire of sphincterotome in an attempt to influence orientation, as this may result in damage to device.¿ other factors that can contribute to improper cutting wire orientation include manipulating the handle with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user: "upon removing device from package, uncoil and straighten sphincterotome." the user is then instructed to: "carefully remove precurved stylet from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all fusion triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation evaluation: device 1: an evaluation of the returned device confirmed the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that was placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (olympus model number tjf-160v).The catheter exited the endoscope with the cutting wire facing 3 o¿clock.The device was then bowed and the cutting wire was facing 3 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).The sphincterotome catheter was subjected to a close visual examination and a slight bend in the cutting wire was observed at the distal end.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.Device 2: an evaluation of the returned device could not confirm the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that was placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (olympus model number tjf-160v).The catheter exited the endoscope with the cutting wire facing 10 o¿clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).The sphincterotome catheter was subjected to a close visual examination and a slight bend in the cutting wire was observed at the distal end.A visual examination identified the winged hub of the clear connecting tube has detached from the clear tube.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.The device history records for the sphincterotomes were reviewed.The device history record contains nonconformances that could potentially be related to the cutting wire not orienting as intended.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Improper cutting wire orientation can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is precurved and is provided with a precurved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: ¿note: do not apply manual pressure to tip or cutting wire of sphincterotome in an attempt to influence orientation, as this may result in damage to device.¿ other factors that can contribute to improper cutting wire orientation include manipulating the handle with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user: "upon removing device from package, uncoil and straighten sphincterotome." the user is then instructed to: "carefully remove precurved stylet from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all fusion triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
FUSION TRIPLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9447771
Report Number1037905-2019-00758
Device Sequence Number19355461
Product Code KNS
UDI-Device Identifier00827002315334
UDI-Public(01)00827002315334(17)220822(10)W4253230
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K033203
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Model NumberG31533
Device Catalogue NumberFS-25M-35
Device Lot NumberW4253230
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2020
Initial Date Received by Manufacturer 11/14/2019
Supplement Date Received by Manufacturer03/10/2020
04/09/2020
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date04/06/2020
05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE OR MODEL